Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 12, NWS Topeka, KS

April 16, 201420 counties in Kansas

NWS Topeka, KS issued this red flag warning at Apr 16, 2014, 4:04 AM CDT for 20 counties in Kansas. It took effect at Apr 16, 2014, 10:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 4:04 AM CDT (09:04 UTC)
In effect from
Apr 16, 2014, 10:00 AM CDT
Expired
Apr 16, 2014, 6:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 12 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2494 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

686 
WWUS83 KTOP 160904
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
404 AM CDT WED APR 16 2014

KSZ010>012-022>024-026-036>040-054>056-058-059-161715-
/O.UPG.KTOP.FW.A.0004.140416T1600Z-140417T0000Z/
/O.NEW.KTOP.FW.W.0012.140416T1500Z-140416T2300Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
404 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS  
FOR NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS...WHICH
IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 010 MARSHALL...FIRE WEATHER 
  ZONE 011 NEMAHA...FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER 
  ZONE 022 RILEY...FIRE WEATHER ZONE 023 POTTAWATOMIE...FIRE 
  WEATHER ZONE 024 JACKSON...FIRE WEATHER ZONE 026 JEFFERSON...
  FIRE WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...
  FIRE WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 
  SHAWNEE...FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 
  054 LYON...FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 
  FRANKLIN...FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 
  059 ANDERSON.

* WINDS...SOUTH SHIFTING TO THE SOUTHWEST 20 TO 30 MPH WITH GUSTS
  UP TO 45 MPH.

* TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH
  ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE
  AFTERNOON. SOUTH WINDS GRADUALLY SHIFT TO THE SOUTHWEST AFTER 12
  PM FROM WEST TO EAST.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* TEMPERATURES...IN THE MIDDLE AND UPPER 60S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

KSZ009-021-035-161715-
/O.NEW.KTOP.FW.W.0012.140416T1500Z-140416T2300Z/
WASHINGTON-CLAY-DICKINSON-
404 AM CDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT
THIS EVENING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS FOR
NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG
WARNING FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS...WHICH
IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 009 WASHINGTON...FIRE 
  WEATHER ZONE 021 CLAY AND FIRE WEATHER ZONE 035 DICKINSON.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...HUMIDITIES WILL DROP OFF QUICKLY WEDNESDAY MORNING WITH
  ALREADY GUSTY WINDS AT DAWN PEAKING IN THE LATE MORNING INTO THE
  AFTERNOON. SOUTH WINDS GRADUALLY SHIFT TO THE SOUTHWEST NEAR 12 PM
  FROM WEST TO EAST.

* RELATIVE HUMIDITY...AS LOW AS 23 PERCENT.

* TEMPERATURES...IN THE UPPER 60S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
929 
WWUS83 KTOP 161649
RFWTOP

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1149 AM CDT WED APR 16 2014

KSZ009>012-021>024-026-035>040-054>056-058-059-162300-
/O.CON.KTOP.FW.W.0012.000000T0000Z-140416T2300Z/
WASHINGTON-MARSHALL-NEMAHA-BROWN-CLAY-RILEY-POTTAWATOMIE-JACKSON-
JEFFERSON-DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-
OSAGE-FRANKLIN-COFFEY-ANDERSON-
1149 AM CDT WED APR 16 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR LOW HUMIDITIES...STRONG WINDS AND CRITICAL FUELS FOR
NORTHEAST...EAST CENTRAL AND PORTIONS OF NORTH CENTRAL KANSAS...

* AFFECTED AREA...FIRE WEATHER ZONE 009 WASHINGTON...FIRE 
  WEATHER ZONE 010 MARSHALL...FIRE WEATHER ZONE 011 NEMAHA...
  FIRE WEATHER ZONE 012 BROWN...FIRE WEATHER ZONE 021 CLAY...
  FIRE WEATHER ZONE 022 RILEY...FIRE WEATHER ZONE 023 
  POTTAWATOMIE...FIRE WEATHER ZONE 024 JACKSON...FIRE WEATHER 
  ZONE 026 JEFFERSON...FIRE WEATHER ZONE 035 DICKINSON...FIRE 
  WEATHER ZONE 036 GEARY...FIRE WEATHER ZONE 037 MORRIS...FIRE 
  WEATHER ZONE 038 WABAUNSEE...FIRE WEATHER ZONE 039 SHAWNEE...
  FIRE WEATHER ZONE 040 DOUGLAS...FIRE WEATHER ZONE 054 LYON...
  FIRE WEATHER ZONE 055 OSAGE...FIRE WEATHER ZONE 056 FRANKLIN...
  FIRE WEATHER ZONE 058 COFFEY AND FIRE WEATHER ZONE 059 
  ANDERSON.

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...HUMIDITIES WILL CONTINUE TO DROP OFF THIS AFTERNOON.
  SOUTH WINDS GRADUALLY SHIFT TO THE SOUTHWEST THIS AFTERNOON FROM WEST
  TO EAST.

* RELATIVE HUMIDITY...AS LOW AS 22 PERCENT.

* TEMPERATURES...IN THE MID 60S.

* IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN 
  INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR 
  BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Apr 16, 3:49 AM CDT, 15 minutes earlier.

Area forecast discussion, Apr 16, 3:49 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
349 AM CDT Wed Apr 16 2014

.SHORT TERM...(Today and Tonight)
Issued at 330 AM CDT WED APR 16 2014

A much warmer and windy day is expected across northeast Kansas.
Main highlights include the strong winds and extreme fire danger
conditions beginning later this morning.

At 2 AM, the surface trough was centered over southern South Dakota.
Surface winds from the south have been increasing overnight as a 60
kt LLJ at 925 MB ahead of the trough resides over the region. The
h85 jet streak maximizes just ahead of the h85 front tracking
southeastward through the day across the area. Should expect these
winds to mix down to the surface through the morning hours across
far north central Kansas with gusts near 35 mph possible. As diurnal
heating commences during the mid morning hours, steepening lapse
rates and strong momentum transfer aloft from the passing surface
trough will increase winds between 25 and 35 mph sustained, gusting
over 40 mph across most of northeast and east central Kansas. A Wind
Advisory has been issued from mid morning through early evening. As
the surface front approaches the Kansas and Nebraska border by the
afternoon, wind speeds wane to around 15 mph sustained. This trend
continues southeastward with the stronger wind gusts diminishing
near 6 PM across east central areas. Ample warm advection on the h85
surface will allow high temperatures to rise into the middle and
upper 60s. A few locations may even reach the 70 degree mark if
slightly better mixing to the surface is achieved. In terms of fire
weather, dew point temps this morning in the teens across north
central Kansas to the mid and upper 20s elsewhere will not deviate
much through the afternoon as the boundary layer stays mixed. The
critical fuels, lower humidity, and gusty winds will create extreme
fire danger conditions for a good portion of the area. Please refer
to the Fire Weather Section below for more details.

Short term guidance progs the surface front to be through northeast
Kansas by 3 AM Thursday morning. The pressure gradient tightens just
behind the boundary as north winds sustain between 10 and 15 mph.
Gusts up to 20 mph remain possible over north central and far
northeast Kansas. A weaker upper shortwave trough enters the central
plains after midnight noted by mid level clouds increasing
overnight. This insulation will hold lows near 40 degrees south of
Interstate 70. Further north, mostly clear skies will cool lows to
the low and middle 30s.

.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM CDT WED APR 16 2014

By early Thursday morning, the cold front will have stalled over far
southern KS with cold and dry advection across the local area. A
weak short wave trough will move across KS between 12Z and 00Z. This
wave will help enhance mid level frontogenesis across southern into
east central KS and also provide moderate QG forcing across the same
area. At the same time, the airmass across the area will be very dry
in advance of the system, and reinforcing dry advection through the
period will make it difficult for precipitation developing aloft to
reach the surface. Strangely, forecast soundings do not saturate
fully even in models that are predicting moderate precipitation.
Given the dry air issues, have cut back dramatically on POPs across
the entire area with much of the northern counties now having a dry
forecast while the east central KS counties still have a 40-50%
chance of precip at the peak of the event on Thursday. Even in areas
where rain falls, expect it to be very light.

Friday finds the local area in a warm advection pattern with
sunshine and deep mixing expected. Have increased forecast temps for
Friday and Friday night given these factors, with some potential for
Friday to be a bit warmer yet depending on just how strong the warm
advection into the area is. It will be dry through Friday night.

The next storm system will move across the area beginning late
Saturday. This is a two-part system with one short wave tracking
across the US/Canada border while a second piece of energy moves
east out of southern California. The key to this period of the
forecast seems to be in whether or not the two pieces of energy will
phase a bit or if they'll be separated enough to not interact. For
instance, the 00Z GFS moves the two systems across the Plains at
similar times, resulting in a quicker end to precip by late Sunday.
Meanwhile, the 00Z ECMWF has zonal flow between the two troughs with
little to no interaction, resulting in a slower progression of the
southern trough and prolonged precipitation chances across the
region as it meanders east. For this forecast, have actually gone
with the slightly quicker exit of precip as this seems to be favored
by the majority of guidance. Chances look quite good as there will
be plenty of moisture to work with along with frontal and upper
level forcing mechanisms. Instability is not particularly
impressive, but may be sufficient for periods of thunderstorms
through Sunday. Temperatures should remain near normal through the
period despite ample cloud cover, and then expect warmer conditions
by Tuesday as any cold advection with the storm system will be weak.
Attention then turns to an incoming potentially strong storm system
by mid to late week.

&&

.FIRE WEATHER...

A Red Flag warning is in effect for much of northeast and east
central Kansas from 10 AM through 6 PM today. South winds this
morning are observed between 15 and 25 mph sustained with occasional
gusts near 30 mph. Should expect the south winds to increase between
25 and 35 mph sustained with gusts in upwards of 40 mph after 10 AM
this morning. A cold front will enter the Kansas and Nebraska border
after 1 PM, switching wind direction towards the southwest as the
boundary approaches. Speeds wane slightly between 15 and 20 mph with
gusts near 25 mph over north central areas by late afternoon, and by
early evening over far east central Kansas. Fire weather partners
have requested the warning due to the strong winds making any fire
very difficult, if not impossible, to control. RH values through the
morning and afternoon are close to critical levels in the lower to
middle 20 percentile in the afternoon.

&&

.AVIATION...(For the 06Z TAFs through 06Z Wednesday Night)
Issued at 1129 PM CDT TUE APR 15 2014

VFR conditions anticipated through the taf period. Boundary layer
mixing overnight should be enough to keep the smoke from
restricting the visibilities although can not rule out a brief
period of MVFR vis reported by the ASOS due to smoke. At this
point think some gust will occur tonight with fairly steady
increases in speed aloft to somewhat mitigate LLWS despite speeds
around 60kt at 2000 feet AGL early tomorrow morning. There will be
a period tomorrow around 13-15Z where gusts could exceed 40kt at the
surface with a gradual decrease through the afternoon. Then a wind
shift associated with a passing trough followed by speeds slightly
increasing during the evening hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING from 10 AM this morning to 6 PM CDT this
evening FOR KSZ009>012-021>024-026-035>040-054>056-058-059.

WIND ADVISORY from 10 AM this morning to 6 PM CDT this evening
FOR KSZ010>012-022>024-026-036>040-054>056-058-059.

&&

SHORT TERM...Bowen
LONG TERM...Barjenbruch
FIRE WEATHER...Bowen
AVIATION...Sanders
Hazardous weather outlook, Apr 15, 8:04 PM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT TUE APR 15 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-170115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
804 PM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS ARE FORECAST TO INCREASE WEDNESDAY MORNING FROM THE SOUTH.
THEY COULD GUST TO AROUND 40 MPH. THE STRONG WINDS AND LOW
RELATIVE HUMIDITY MAY LEAD TO EXTREME FIRE DANGER FOR NORTHEAST
AND EAST CENTRAL KANSAS WEDNESDAY AFTERNOON. A FIRE WEATHER WATCH
IS IN EFFECT FROM 11 AM TO 7 PM WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON OVER NORTH CENTRAL
KANSAS...SPREADING INTO NORTHEAST AND EAST CENTRAL KANSAS
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:26 AM CDTWind AdvisoryTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more14 hr

Nearby

Red Flag Warnings in Kansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.